A new study describes the rare case of a man who developed Lambert-Eaton myasthenic syndrome (LEMS) following treatment with the immunotherapies Opdivo (nivolumab) and Yervoy (ipilimumab) for small-cell lung cancer (SCLC).
The research, “Lambert-Eaton Myasthenic Syndrome Secondary to Nivolumab and Ipilimumab in a Patient with Small-Cell Lung Cancer,” was published in the journal Case Reports in Neurological Medicine.
A man aged 59 presented at the Overlook Medical Center in New Jersey with complaints of persistent non-productive (no mucus) cough for two months. He was a current smoker of half-to-one pack per day since high school. His family history included a case of prostate cancer in his father.
A chest X-ray revealed a mass within the right hilar and perihilar region of the lung. With later use of a computed tomography (CT) scan, the mass was seen to extend to the right lower lobe. The patient also was found to have extensive lymphadenopathy, or swelling of the lymph nodes. Altogether, these findings raised concern for primary lung cancer.
Although no signs of disease were found outside of the thorax, a biopsy of the patient’s mediastinal lymph nodes — located between the lungs — revealed sheets of round malignant cells. These cells had fine granular chromatin — made of DNA and proteins and found in the cells’ nucleus — and indistinct nucleoli (structures also found in the nucleus). Those findings, along with the expression of TTF1 and other proteins, were consistent with SCLC.
The man then received four cycles of chemotherapy (cisplatin and etoposide), and 21 sessions of thoracic radiation. Though this treatment reduced the size of his right lobe mass, a new lesion in the lung’s right upper portion (apical) and the enlargement of lymph nodes indicated disease progression. As a result, he was started on systemic immunotherapy with Opdivo 240 mg every two weeks, and Yervoy 1 mg/kg every six weeks. Both of these medications are marketed by Bristol-Myers Squibb.
Four months later, the patient complained of extreme fatigue and loss of appetite. A thyroid function test revealed hypothyroidism and, on a subsequent visit, he was hypotensive, meaning he had low blood pressure. Laboratory tests indicated primary adrenal insufficiency, prompting treatment with hydrocortisone. After one week, he reported less fatigue and increased appetite. His blood pressure was normalized. A CT chests scan showed stable disease.
However, seven weeks later, he reported arm weakness and difficulty walking. A motor test found bilateral weakness of the hip muscles called flexors. Also, his upper and lower extremity reflexes were absent, and his gait was slightly waddling.
Subsequent tests found increased levels of P/Q type voltage-gated calcium channel antibodies and post-exercise facilitation of the right medial nerve compound muscle action potential. That refers to a short-term boost of tendon reflexes and muscle strength in the medial nerve of the right forearm.
This led to a diagnosis of LEMS and discontinuation of immunotherapy after 12 cycles of Opdivo and four of Yervoy. The patient was started on pyridostigmine 60 mg three times a day, but it was stopped after he experienced intolerable diarrhea.
He was transitioned to prednisone 60 mg daily with gradual reduction, lessening his leg and arm weakness. However, a repeat positron emission tomography scan showed increased size and greater activity of the left cervical lymphadenopathy, as well as multiple new hepatic lesions, compatible with metastasis. The patient was initiated on palliation chemotherapy with weekly Taxol (paclitaxel).
“Our report illustrates an unusual case of LEMS secondary to combination therapy of nivolumab [Opdivo] and ipilimumab [Yervoy] in a patient with SCLC,” the researchers said.
Noting that they only found one other case of LEMS following Opdivo in the literature, the scientists added that their study “highlights that LEMS should be considered as potential neurological adverse event in patients receiving immunotherapy.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?